Doc: Cough syrup likely factor in alcoholic’s dementia
Dear Dr. Roach: My husband, 60, is a longtime alcoholic and bipolar. His current drug of choice is cough syrup. He drinks a bottle a day or more of generic cough syrup without alcohol. At age 59, he was diagnosed with early dementia, which I attribute to the cough syrup abuse, as he doesn’t have the other risk factors of age or family history. When he has abstained while in in-patient rehabs, his memory and cognition show marked improvement. He also takes daily thyroxine, lithium, duloxetine, high-dose gabapentin, trazodone, naproxen and famotidine.
He gave up alcohol in 1999, after 30-plus years of drinking, by his account. At that time and until a couple of years ago, he was abusing prescription opioids and benzos (sedatives), along with cough syrup at some point. He lost his access to the prescriptions, and now it’s only cough syrup. The dementia symptoms began to appear after that point. He is following with a neurologist who has performed cognitive and memory testing, and said his condition is worsening. I personally witnessed him unable to subtract 7 from 100. It’s sad and hard to watch.
There is very little research on the effects of cough syrup abuse, at least that I have been able to find. This may be partly due to the fact that it isn’t widely abused, and generally abusers are teenagers, not senior citizens. Can you offer any insight on the cough syrup abuse effect on dementia?
Dear A.S.: Dextromethorphan, one of the active ingredients in most cough syrups, is well-described as a drug of abuse. It indeed is most commonly used by teens and young adults, and there are medical issues in your husband that make this drug particularly dangerous for him, even potentially life-threatening.
DXM is safe and has no psychological effects when taken at the usual doses to suppress cough. However, when large amounts are taken (e.g., an entire bottle), the effects are dramatic and may resemble intoxication with phencyclidine (PCP, or “angel dust”). These may include hallucinations and psychosis (a grossly distorted sense of reality). With chronic use, there are clear reports of progressive cognitive deterioration, exactly as you describe.
DXM itself acts on the neurotransmitter serotonin, and when mixed with certain other drugs, including the duloxetine, gabapentin and trazodone, can cause serotonin syndrome, which may be fatal. Symptoms of serotonin syndrome include muscle stiffness or twitching, fever and mental status changes, including anxiety, restlessness and disorientation.
The cough syrup is at least partially responsible for his dementia, and there is a great likelihood he will do himself severe damage with continued use. Getting off this drug is difficult, and a consultation with an addiction specialist would serve him best. In the meantime, his doctor needs to re-evaluate his medical regimen to reduce risk of serotonin syndrome.
Email questions to ToYourGoodHealth@med.cornell.edu.